Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site. 

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: BC Pill and Antibiotics


 pinkoranges - Tue Sep 22, 2009 12:17 am

Hello. I am 22 yrs old and i just gave birth to my son july 6th of this year. I started off breastfeeding but couldn't continue and at my 6 week check up on Aug 17th with my GYN we decided on me taking TRI- NESSA birth control. A few days later I had to have my wisdom teeth removed and i was put on an antibiotic. I remained sexually active with my spouse and i did have a period that started August 22 and lasted until the 28th. When should I expect my second post partum period because i am past the 28 day mark and im usually regular? Is there a possibility, with me just starting the pill and the antibiotic, that I could be pregnant again?
 Debbie Miller, RN - Fri Sep 25, 2009 9:43 pm

User avatar Hello,
There is one antibiotic (Rifampin) which is used to treat TB and some other serious infections that has been shown to reduce the effectiveness of birth control pills. At one time doctors wondered if other antibiotics might also do this but at this time it appears to be overstated and most antibiotics do not actually interfere at all.

As to when your period will come, it's hard to say. Pregnancy and delivery often alters the usual pattern of periods so it's anyone's guess when your periods will resume on a more predictable schedule but with birth control pills taken regularly you should not have to worry much about it. Some pills even result in an altered period - very scant amount, etc.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us